Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 307, NWS Goodland, KS

December 10, 20108 counties in Kansas; Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Dec 10, 2010, 7:57 PM CST for 8 counties in Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2010, 7:57 PM CST (01:57 UTC)
Expired
Dec 10, 2010, 8:39 PM CST
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 24 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 5:19 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 10, 5:19 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MST FRI DEC 10 2010

.DISCUSSION...
223 PM MST FRI DEC 10 2010

EARLY AFTERNOON ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA
INDICATED A PROGRESSIVE FLOW REGIME ACROSS THE CONUS. POTENTIAL
MID LEVEL SHORTWAVE TROUGH CONTINUES TO TRANSLATE SOUTHEASTWARD ACROSS
THE NORTHERN ROCKIES/NORTHERN PLAINS. A SURFACE COLD FRONT
ASSOCIATED WITH THIS SHORTWAVE TROUGH CONTINUES TO PUSH
SOUTHEASTWARD AS WELL TOWARD THE FORECAST AREA.

PRIMARY FORECAST CONCERN WILL REVOLVE AROUND THE NORTHERN PLAINS
SHORTWAVE TROUGH AND IT'S ASSOCIATED IMPACT ON THE FORECAST AREA.

SHORT-RANGE GUIDANCE IS IN REASONABLE AGREEMENT ON FROPA TIMING
WITH IT REACHING THE NORTHWEST TIP OF THE FORECAST AREA AFTER 00Z
AND THROUGH THE FORECAST AREA BY 06Z. HAVE GONE AHEAD AND INSERTED
SLIGHT CHANCE POPS OVER THE FAR NORTHERN ZONES THROUGH 06Z. NAM/EC
295K ISENTROPIC ASCENT INDICATES BRIEF PERIOD OF ROBUST FORCING
FOR ASCENT TIED TO FROPA WITH CONDENSATION PRESSURE DEFICITS
FALLING TO LESS THAN 10 MB. WHILE BUFR POINT SOUNDINGS ARE LESS
THAN IMPRESSIVE WITH REGARD TO AVAILABLE MOISTURE...FELT THERE IS
AN OUTSIDE SHOT AT LIGHT RAIN/LIGHT SNOW FOR A BRIEF PERIOD OF
TIME. STRONGEST FORCING FOR ASCENT GETS SHUNTED EAST OF THE
FORECAST AREA BEYOND 06Z WITH THE EXCEPTION OF OVER FAR WESTERN
PORTIONS OF THE COLORADO COUNTIES WHERE SLIGHT CHANCE POPS REMAIN
IN PLACE THROUGH 12Z. CONTEMPLATED ADDING FLURRIES IN FOR THE
FORECAST AREA THROUGH THE DAY SATURDAY BUT STRONG FORCING FOR
SUBSIDENCE THROUGH THE COLUMN AND LIMITED NEAR-SURFACE MOISTURE
PRECLUDED THAT.

TEMPS SATURDAY SHOULD FALL THROUGH THE DAY SO REINSERTED NON-
DIURNAL TREND WITH HIGHS REALIZED AT 14Z AND FALLING BEYOND THAT
TIME PERIOD. NORTHWESTERLY WINDS WILL BE STRONG AND GUSTY BUT
SHOULD REMAIN JUST BELOW ADVISORY CRITERIA. ANTICIPATE SUSTAINED
WINDS IN THE 20 TO 30 MPH RANGE WITH GUSTS OF 40 TO PERHAPS 45 MPH
BEFORE DIMINISHING DURING THE LATE AFTERNOON HOURS AS THE PRESSURE
GRADIENT DECREASES. EXPECT OVERNIGHT LOWS SATURDAY NIGHT TO FALL
INTO THE SINGLE DIGITS OVER AT LEAST THE EASTERN HALF WHICH WILL
BE CLOSER TO THE SURFACE HIGH. WINDS BECOME SOUTHWESTERLY/WESTERLY
OVER THE WESTERN HALF OF THE FORECAST AREA WHICH SHOULD KEEP TEMPS
UP A FEW DEGREES.

GRADUAL WARMING TREND BEGINS ON SUNDAY WITH COOLER TEMPS HANGING
TOUGH OVER THE FAR EASTERN ZONES. WESTERN HALF OF THE FORECAST
AREA SHOULD REACH THE LOWER TO MIDDLE 40S. MID/UPPER CLOUDS WILL
LIKELY PREVENT FURTHER WARMING FOR THESE AREAS.

MID/UPPER RIDGE ATTEMPTS TO BUILD OVER THE SOUTHWEST MONDAY AND
TUESDAY WITH THE CENTRAL HIGH PLAINS ON THE NORTHEASTERN PERIPHERY
OF IT. SOUTHERLY NEAR-SURFACE FLOW PATTERN/RISING HEIGHTS WILL BE
CONDUCIVE FOR WARMING TEMPS. PROGGED H85/925 TEMPS WOULD BE
SUPPORTIVE OF MID TO UPPER 50S OVER THE WESTERN HALF WITH TEMPS
NEAR 50 OVER THE FAR EASTERN ZONES. DRY CONDITIONS SHOULD PREVAIL
THROUGH WEDNESDAY EVENING WHEN A COLD FRONT WILL TRANSLATE
THROUGH THE FORECAST AREA. ENOUGH FORCING FOR ASCENT OVER THE
NORTHWEST HALF OF THE FORECAST AREA WEDNESDAY NIGHT TO JUSTIFY
SLIGHT CHANCE POPS. FORCING IS CONFINED TO THE EASTERN COLORADO
COUNTIES THROUGH THE DAY THURSDAY SO KEPT SLIGHT CHANCE POPS GOING
THERE. COOL AIR REMAINS IN PLACE FOR THE DAY FRIDAY WITH TEMPS
ACROSS THE FORECAST AREA STRUGGLING TO REACH THE 40 DEGREE MARK.

FOLTZ
&&

.AVIATION...
419 PM MST FRI DEC 10 2010

FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH
THE PERIOD. A COLD FRONT WILL MOVE THROUGH THE TERMINALS NEAR
03-04Z...INCREASING NORTHWESTERLY WINDS AND LOWERING CEILINGS.
BEHIND THE FRONT...PREVAILING WINDS ARE EXPECTED TO INCREASE
FURTHER. BASED ON CHANGES IN WIND SPEED AND DIRECTION AFTER
07-08Z...COULD NOT JUSTIFY ADDING ANOTHER LINE FOR THIS PERIOD. WIND
DIRECTION SHOULD REMAIN NNW-NW AND THE HIGHEST SPEEDS DURING THE DAY
CURRENTLY APPEAR TO BE SIMILAR TO THE HIGHEST WINDS TONIGHT.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Dec 10, 5:29 AM CST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
429 AM MST FRI DEC 10 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
429 AM MST FRI DEC 10 2010 /529 AM CST FRI DEC 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 8:38 PM CSTHigh Wind WarningGLDGove, Greeley, Logan, Sheridan, Sherman, Thomas and 2 more3 hr
Dec 11, 4:27 AM CSTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more13 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.